Search Results

You are looking at 1 - 1 of 1 items for

  • Author: Mary Jane Brassill x
  • Refine by Access: All content x
Clear All Modify Search
Open access

Farooq Khan and Mary Jane Brassill

Summary

There is emerging evidence of an association between COVID-19 vaccination and subacute thyroiditis. We present the case of a 42-year-old female healthcare worker who was diagnosed with subacute thyroiditis 4 days after receiving her second dose of Pfizer-BioNTech vaccine. Her clinical course followed the classical pattern for thyroiditis with spontaneous return to euthyroidism at 6 months post-presentation. The autoimmune/inflammatory syndrome induced by adjuvants has been implicated as a cause of autoimmune conditions post-vaccination and is a potential mechanism for subacute thyroiditis in our case.

Learning points

  • Subacute thyroiditis should be considered in all patients who receive any kind of vaccine for COVID-19 and subsequently develop symptoms or signs of hyperthyroidism or neck pain.

  • Subacute thyroiditis is a self-limiting condition, and recognising it is important as no specific thyroid treatment (antithyroid drugs or thyroid hormone replacement) is necessary for most patients.

  • The autoimmune/inflammatory syndrome induced by adjuvants may be an under-recognised cause of endocrinopathies and should particularly be considered post-vaccination.